Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 17, 2002, 5:38 PM CDT for Giles County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 5:38 PM CDT (22:38 UTC)
- Expired
- Apr 17, 2002, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Giles County, TN
The radar
The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 5:45 PM CDT | Hail 0.75 | Lynnville, TN | Police dept. reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 172238 SVRBNA TNC055-172315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 537 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GILES COUNTY IN TENNESSEE * UNTIL 615 PM CDT * AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LYNNVILLE...OR 11 MILES NORTH OF PULASKI...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN NORTHERN GILES COUNTY BY 550 PM CDT IN NORTHEASTERN GILES COUNTY BY 600 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ GIRODO LAT...LON 3537 8717 3524 8701 3539 8689 3545 8700
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:00 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 17, 3:00 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 300 PM CDT WED APR 17 2002 CURRENTLY...BIG H5 RIDGE OVER THE EAST COAST WITH A BROAD TROUGH OVER THE WEST. A STRONG H5 LOW IS OVER CENTRAL CANADA WITH SHORTWAVES OVER THE UPPER GREAT LAKES AND OHIO-TENNESSEE VALLEYS. THIS FEATURE IS KICKING OFF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MIDSTATE. AT THE SURFACE A MODEST SURFACE RIDGE IS CENTERED OVER THE GULF COAST WITH A LARGE SURFACE LOW OVER CANADA. A COLD FRONT STRETCHES FROM THE LOW THROUGH THE GREAT LAKES SOUTHWESTWARD THROUGH THE PLAINS. MODELS PUSH THIS FRONT SOUTHEASTWARD ON THURSDAY AND FRIDAY WITH THE FRONT GOING STATIONARY FROM SOUTHERN WEST VIRGINIA TO NORTH CENTRAL ARKANSAS BY END OF THE DAY SATURDAY. MODELS PUSH A STRONG H5 SHORTWAVE THROUGH THE GREAT LAKES SAT NIGHT AND SUNDAY WHICH PUSHES THE COOL FRONT SOUTH OF THE AREA BY SUNDAY NIGHT. SURFACE RIDGE WITH DRIER AIR MOVES IN ON SUNDAY NIGHT WITH RETURN FLOW COMING BACK IN MONDAY NIGHT. MRF ADVERTISES A STRONG COLD FRONT ON WEDNESDAY WITH ANOTHER RIDGE MOVING IN ON WEDNESDAY NIGHT. BNA BE 062/085 063/082 061 18113 CSV BE 058/080 060/078 058 18222 .BNA...NONE. JLM
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:42 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.